Part I of Morphine:
Mom has lung cancer and Dad won’t let her take morphine because he says it will “knock her out”. But she is short of breath and hurting. So what can she do?
One of the greatest fears patients with cancer or other life-limiting diseases such as COPD [chronic obstructive lung disease] have is dying in pain or ‘smothering’ to death. Morphine, in the appropriate doses, has been shown to control these symptoms so that people, because they are more comfortable, actually live longer!
All opioids/ narcotics [pain-killing drugs based on opium or morphine] cause sedation, or sleepiness: ‘narcotized’ or ‘narcosis’ means to be sedated. However, the goal is to relieve pain without causing the sedation.
To achieve that takes some trial and error: each of us reacts differently to any medicine. All drugs have side-effects—the only difference between a beneficial drug and a poison is how much you take! When someone with significant pain has not been resting well and finally their pain improves, they often sleep more until they are ‘caught up’! Once that passes, the sedation is less. There’s a fine line between ‘controlling pain’ and ‘too sedated’. If the pain is controlled but they remain sedated, then try reducing the morphine.
Focus on the patient’s goal: is it ‘be comfortable even if sleepy’; or, ‘be more awake though in pain’? Most patients tell me they would rather be drowsy and pain-free! So, families need to guard against imposing their goal over hers.
No one wants to watch her suffer. So start her morphine at a small dose, say 2mg, given regularly, three times a day, along with extra doses if needed; then, adjust it up or down depending on her response.
Next time, I’ll talk about common side-effects from morphine—and how to avoid or treat them.